MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL

NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Model Number X25L
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 11/26/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2025, nakanishi received a phone call from a dealer about an nsk handpiece overheating.Upon receipt of the information, nakanishi made a phone call to the dental office for further information about the event including information about the patient.The details nakanishi obtained are as follows.The event occurred on december 10, 2025.The dentist was performing a dental procedure using the x25l handpiece (serial no.(b)(6).During the procedure, the patient complained of feeling hot, and the dentist touched the head of the handpiece and found it was extremely hot.The dentist noticed that the patient received a burn injury inside their mouth.
 
Additional Manufacturer Narrative
Nakanishi is still trying to obtain information about the event, including information about the patient.Upon receiving the device involved in the mdr event, nakanishi conducted a failure analysis of the returned device, which included measuring the operating temperature of the device [report no.(b)(6)].These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject x25l device [serial no.(b)(6)].There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi conducted a visual inspection of the device and observed that the push button did not return after being pressed.C) nakanishi conducted temperature testing of the returned device in the following manner: c.1) temperature sensors were attached to the exterior of the device at various test points.This included the point most proximal to the patient (testing point (1)) and points further toward the distal end of the device (testing points (2) through (4)).The test setup was prepared to take temperature measurements at all points simultaneously, including a reference measurement at ambient room temperature.C.2) nakanishi attached a thermocouple (sensor to measure temperature) to each of the testing points.Nakanishi rotated the device's motor at 40,000min-1, which is the maximum rpm for the motor that drives the handpiece (40,000min-1 for the handpiece), with water spray, and measured the exothermic response.C.3) nakanishi measured the temperature rise of the returned handpiece set at 40,000min-1 (motor revolution 40,000min-1).Nakanishi observed an abnormal temperature rise at the test points (2) about 25 seconds into the test.Temperature measurements about 40 seconds after the start of the test were as follows: test point (1): 41.8 degrees c, test point (2): 61.6 degrees c, test point (3): 30.2 degrees c, test point (4): 29.3 degrees c.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed the following: debris accumulated inside the push button, resulting in reduced sliding function.The cartridge and gears are soiled and discolored.C) nakanishi took photographs of all the disassembled parts and kept them in the investigation report no.(b)(6).Conclusions reached based on the investigation and analysis results: a) nakanishi identified the cause of overheating of the returned device was friction heat and abnormal resistance generated by contact between the headcap and the cartridge, which was caused by the push button being depressed during rotation (sliding failure).B) nakanishi considers the possibility from many years of experience, that the cause of the sliding failure of the push button was the ingress of undesirable materials into the headcap, which interfered with sliding function.C) a lack of maintenance caused the accumulation of debris on the internal parts, which contributed to the handpiece overheating.D) in order to prevent a recurrence of the handpiece overheating, nakanishi took the following actions: d.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.D.2) nakanishi reported the above evaluation results to the dentist and reminded the dentist of the importance of maintenance and checking of the handpiece prior to use to prevent overheating, as instructed in the operation manual.
 
Event or Problem Description
On january 29, 2026, nakanishi received further information on the event from the dentist.- the event occurred on november 26, 2025, not december 10, 2025.- at the time of the event, the dentist was performing a polishing procedure after placing the zirconia inlay on the patient.- the patient was not under anesthesia.- during the procedure, the head of the handpiece overheated, and the patient received a whitish burn injury to their buccal mucosa, corresponding in size to the head of the handpiece.- the patient complained of mild pain.- the dentist washed the patient's injury with saline and applied an ointment to the burn of the patient.- the patient is reported to be healed normally without need for any further medical treatment.- according to the dentist, there were no abnormalities observed in the device prior to use.
 
Additional Manufacturer Narrative
The dentist refused to provide any information about the patient's weight.

Brand Name
NSK
Common Device Name
HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key23885720
Report Number9611253-2025-00058
Device Sequence Number4669395
Product Code EGS
UDI-Device Identifier04560264504608
UDI-Public(01)04560264504608
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K182999
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX25L
Device Catalogue NumberC601
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2025
Supplement Date Received by Manufacturer01/29/2026
Initial Report FDA Received Date12/23/2025
Supplement Report FDA Received Date02/18/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/20/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age32 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceAsian